Thrombosis and Thrombocytopenia after ChAdOx1 nCoV-19 Vaccination

By N. H. Schultz, I. H. Sørvoll, A. Michelsen, L. Munthe, F. Lund-Johansen, M. T. Ahlén, M. Wiedmann, A. Aamodt, T. Skattør, G. Tjønnfjord and 1 more. New England Journal of Medicine, 2021

1,247 citations recorded by the source corpus.

Summary We report findings in five patients who presented with venous thrombosis and thrombocytopenia 7 to 10 days after receiving the first dose of the ChAdOx1 nCoV-19 adenoviral vector vaccine against coronavirus disease 2019 (Covid-19). The patients were health care workers who were 32 to 54 years of age. All the patients had high levels of antibodies to platelet factor 4–polyanion complexes; however, they had had no previous exposure to heparin. Because the five cases occurred in a population of more than 130,000 vaccinated persons, we propose that they represent a rare vaccine-related variant of spontaneous heparin-induced thrombocytopenia that we refer to as vaccine-induced immune thrombotic thrombocytopenia.

Subfields: Emergency Medicine, Hematology, Surgery

View Paper: https://www.semanticscholar.org/paper/a0e66682881aee6266d2ef834add0aa8ed4ddeec